Hail, Choctaw
- When
- January 20, 6:32 PM CST
- Where
- Choctaw County, 1 mi N of Messer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.094, -95.480
A warm front pushed north into southeastern Oklahoma during the afternoon and evening of the 20th. Thunderstorms developed along and near this boundary, some of which became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A warm front pushed north into southeastern Oklahoma during the afternoon and evening of the 20th. Thunderstorms developed along and near this boundary, some of which became severe with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 20, 5:01 PM CST, 1 hour 31 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 PM CST WED JAN 20 2010
ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 PM CST WED JAN 20 2010
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...CRITICAL.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.
FLASH FLOOD.
RISK...LIMITED.
AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...MID EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A WEAK FRONTAL BOUNDARY HAS STALLED ACROSS FAR SOUTHEAST OKLAHOMA
LATE THIS AFTERNOON AS A STRONG UPPER LEVEL STORM SYSTEM
APPROACHES THE AREA FROM THE SOUTHWEST.
WITH THE APPROACH OF THE UPPER LEVEL SYSTEM...THUNDERSTORMS WITH
LOCALLY HEAVY RAIN WERE ALREADY DEVELOPING LATE THIS AFTERNOON
ACROSS SOUTHEAST OKLAHOMA. THESE STORMS WILL CONTINUE TO SPREAD
NORTH AND EAST INTO MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS DURING THE EVENING HOURS. A FEW OF THE STORMS WILL LIKELY
BE SEVERE ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. LARGE
HAIL WILL BE THE MAIN THREAT...PRIMARILY SOUTHEAST OF A
MCALESTER...FAYETTEVILLE LINE. LOCALIZED FLOODING COULD ALSO
BECOME A CONCERN WITH ANY STORMS MOVING OVER THE SAME AREAS.
IN ADDITION...THERE WILL BE A LIMITED TORNADO THREAT ACROSS FAR
SOUTHEAST OKLAHOMA UNTIL AROUND 10 PM THIS EVENING...WHERE
BOUNDARY LAYER MOISTURE AND SURFACE BASED INSTABILITY REMAIN THE
GREATEST. THE STRONGEST THUNDERSTORM ACTIVITY WILL BEGIN TO LIFT
NORTHEAST OF THE AREA AFTER MIDNIGHT WITH THE SEVERE THREAT
ENDING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED...ESPECIALLY
IN FAR SOUTHEAST OKLAHOMA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
HIGH WIND POTENTIAL.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL REMAIN ACTIVE INTO THE WEEKEND WITH A
STRONG STORM SYSTEM POISED TO IMPACT THE PLAINS BY LATE WEEK.
WINDS WILL INCREASE ON FRIDAY AHEAD OF THIS SYSTEM...WITH
THUNDERSTORMS POSSIBLE ON SATURDAY AS THE ASSOCIATED COLD FRONT
SWEEPS THROUGH THE AREA. WHILE INSTABILITY MAY BE MARGINAL WITH
THIS SYSTEM...THE STRONG UPWARD MOTION ALONG THE FRONTAL BOUNDARY
MAY YIELD A FEW STRONG TO SEVERE STORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 PM CST WED JAN 20 2010
OKZ070-071-073-074-210000-
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
521 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CST
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
SOUTHERN MUSKOGEE
IN SOUTHEAST OKLAHOMA
EASTERN MCINTOSH...WESTERN HASKELL AND NORTHEASTERN PITTSBURG
AT 520 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
KREBS...MOVING NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
STIGLER...ENTERPRISE...WHITEFIELD...EUFAULA...ONAPA...MCALESTER...
KREBS...BLOCKER...FEATHERSTON...CROWDER...QUINTON...CANADIAN...
BRIARTOWN AND PORUM.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY HAIL. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ALERT IS UPGRADED TO A WARNING.
LAT...LON 3548 9551 3527 9508 3503 9545 3503 9550
3500 9550 3487 9569 3502 9589
TIME...MOT...LOC 2320Z 221DEG 37KT 3501 9569SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
616 PM CST WED JAN 20 2010
OKZ049-053-210100-
CHOCTAW OK-PUSHMATAHA OK-
616 PM CST WED JAN 20 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
CHOCTAW AND SOUTHERN PUSHMATAHA
AT 615 PM CST...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
GAY...MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR FORT TOWSON...ALSO MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
HUGO...FROGVILLE...GRANT...GAY...GOODLAND...SAWYER...FORT
TOWSON...SWINK...SOPER...MESSER...KENT...SOBOL...HUSKEY...FALLON...
ANTLERS...RATTAN...CLOUDY...FINLEY AND OLETA.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3389 9552 3388 9554 3394 9558 3389 9569
3390 9577 3438 9558 3438 9503 3425 9503
3424 9513 3416 9513 3415 9515 3394 9515
3396 9523 3390 9525 3389 9532 3386 9534
3386 9546
TIME...MOT...LOC 0015Z 210DEG 29KT 3403 9558The Western Arkansas radar (KSRX), 168 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213119, 213120.